Stevens-Johnson syndrome requires hospitalization, often in an intensive care unit or a burn unit.
Stopping nonessential medications
The first and most important step in treating Stevens-Johnson syndrome is to discontinue any medications that may be causing it. Because it's difficult to determine exactly which drug may be causing the problem, your doctor may recommend that you stop taking all nonessential medications.
Supportive care you're likely to receive while hospitalized includes:
- Fluid replacement and nutrition. Because skin loss can result in significant loss of fluid from your body, replacing fluids is an important part of treatment. You may receive fluids and nutrients through a tube placed through your nose and advanced into your stomach (nasogastric tube).
- Wound care. Cool, wet compresses will help soothe blisters while they heal. Your health care team may gently remove any dead skin and place petroleum jelly (Vaseline) or a medicated dressing over the affected areas.
- Eye care. You may also need care from an eye specialist (ophthalmologist).
Medications used in the treatment of Stevens-Johnson syndrome include:
- Pain medication to reduce discomfort.
- Medication to reduce inflammation of the eyes and mucous membranes (topical steroids).
- Antibiotics to control infection, when needed.
- Depending on the severity, other systemic medications can be considered, including oral steroids, immune globulin and other immune-related treatments. These treatments remain controversial but may be used on a case-by-case basis depending on the cause and other health issues of the patient.
If the underlying cause of Stevens-Johnson syndrome can be eliminated and the skin reaction stopped, new skin may begin to grow over the affected area within several days. In severe cases, full recovery may take several months.
April 28, 2017
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
- Darlenski R, et al. Systemic drug reactions with skin involvement: Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS. Clinics in Dermatology. 2015;33:538.
- Gawkrodger DJ, et al. Stevens-Johnson syndrome, toxic epidermal necrolysis. In: Dermatology: An Illustrated Colour Text. 6th ed. Edinburgh, U.K.: Elsevier; 2017. https://www.clinicalkey.com. Accessed Jan. 19, 2017.
- AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2016.
- Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010;85:131.
- Gerull R, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Critical Care Medicine. 2011;39:1521.
- Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
- FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Jan. 19, 2017.
- Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.